Overdose episode changes BC man’s life – Ashcroft Cache Creek Journal

0

Editor’s note: The names of family members in this article have been changed for confidentiality reasons.

***

John, 35, is on the road to recovery. He has been sober for seven months now, has changed careers and is focusing on his health.

It has not always been so. There was a time when all he could focus on was getting high. Then came the night he nearly died in November 2020.

John was living with his parents at the time – a time his mother, Kate, describes as “chaotic”.

“He had nowhere to live and we just thought, ‘We have to do something’, but we were thrown into this with little or no knowledge about drugs and what to do with someone who is addicted. , but we just knew if we could give him a safe place.

On that fateful November night, Kate and her husband heard very strange breathing noises coming from John’s bedroom. They checked on John and tried to wake him up, to no avail.

They called 911 and stayed on the line waiting for paramedics to arrive as their son turned blue.

“The 911 lady was awesome,” Kate said. “She stayed on the line and did what she could to help, but we thought we were losing it.”

Once the paramedics arrived and took over, they pointed out the paraphernalia consistent with opioid use and began the naloxone process.

“They gave him five doses,” Kate said. “They said at the time it was the most they had ever given to someone who didn’t die. The fifth dose brought him back. He woke up as if nothing had happened. »

John said it started out like a typical night for him.

“I don’t remember too much, but it was a payday weekend, so I was partying by myself — that’s how I liked to do it; I didn’t like being with other people,” he said. “I was mixing cocaine with heroin/fentanyl…. Usually you fall asleep, wake up a few hours later and everything is fine. But tonight, I wasn’t.

John knows the paramedics saved his life.

“I remember the paramedic, especially the guy. I just remember that he just didn’t want to give up on me and I’m very grateful to him for that. He was a younger guy – probably younger than me – but he had a big heart, and without him I would have lost my life.

“The paramedics were so professional,” Kate added. “They weren’t judgmental, they just did their job and helped him.”

Paramedics urged John to go to the hospital, which he did. A few hours after his admission, he had a heart attack.

“It’s (the five doses) that they thought he should go (to the hospital) because they had never given anyone that many before and they were worried about his health,” Kate said.

John checked himself out of the hospital the following day, against the wishes of the doctors.

“But not before they gave him their two cents on the risk he put himself by taking drugs,” Kate said. “He was taking fentanyl and carfentanil at the time. I think it scared him because he stayed away from it after that.

John said that although he had had naloxone injections before, this one shook him.

“I can count maybe 10 times where I had to be ‘narcanized’ and resurrected, but the one in November 2020 was the biggest and the scariest, especially because I was with my parents, my mother, under her roof when it happened,” he said. “There were others, but I think that one, my heart stopped. ”

Familiar path to addiction

John’s spiral into opioid addiction is a familiar story.

He was in a serious car accident many years ago, and the pain medication he was given has become a necessary part of his life.

“That’s when I first took painkillers and quite liked the feeling, but didn’t start (the heavier meds) until shortly after,” said said John. “I was offered OxyContin and after a while it turned into a full-fledged heroin addiction, a fentanyl addiction.”

He said that for the first time he was able to limit its use to weekends.

“I was trying to use and still had a normal lifestyle, going to work and things like that,” John said. “But then it got to the point that I was also using at work.”

John would use for a few days, go through self-detox, then revert to drugs.

“It was always a cycle of back and then detox… the detox was terrible. Everything you go through detoxifying is awful. I convinced myself to go back to drugs… After a short period of work, it wasn’t like that anymore.

Eventually, the high took over John’s life.

“I ended up being homeless, and that was the only thing that mattered was the drugs.”

To recover

John had a relapse shortly after being released from hospital and then enrolled in a rehabilitation program. He’s been sober for seven months now.

“The challenges are still there,” John said. “There are times when I think about throwing caution to the wind and coming back to it, what does it really matter? So I have to get out of it and think about now – be sober at that time; go to sleep sober. It hasn’t been easy, but I have to accept that I’ve made the decision to never do it again, for whatever reason. It’s such a slippery and dangerous slope. I know I can’t not do it once, otherwise I’ll be right back.

“He knows what his triggers are and he stays away from it all,” Kate said. “He was in construction, which was a big trigger. So he pulled through and is doing something totally different now.

John said the support he has received from his family keeps him going through tough times.

“They make me so proud. They haven’t given up on me, so I’m not going to give up on myself.

The emotion he feels for his family now is something that wasn’t there when he was struggling with addiction. But John looks back on that night in November 2020 as a turning point in his life.

“That night particularly struck me,” he said. “When I talk about it, I shed a tear, just knowing how my mom must have felt seeing them using Narcan after Narcan kit and I’m lying there dead in front of her. It’s something that I don’t want my mother, or anyone close to me, to cross again.”

Island Health offers many options and services for those seeking help with their addiction issues. Visit https://bit.ly/3nMPa23 for more information.


[email protected]
Like us on Facebook and follow us on Twitter

Comox ValleyOpioid crisisOverdose crisis

Share.

Comments are closed.